Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 19, NWS Reno, NV

August 19, 20044 counties in California

NWS Reno, NV issued this severe thunderstorm warning at Aug 19, 2004, 3:42 PM PDT for 4 counties in California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 3:42 PM PDT (22:42 UTC)
Expired
Aug 19, 2004, 4:15 PM PDT
In force
33 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Lassen County, CA, Nevada County, CA, Plumas County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 192242
SVRREV
CAC035-057-063-091-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
341 PM PDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN NEVADA COUNTY IN CENTRAL CALIFORNIA
  EXTREME SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA
  SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA
  EASTERN SIERRA COUNTY IN NORTHERN CALIFORNIA
  THIS INCLUDES THE CITIES OF...VERDI...STAMPEDE RESERVOIR

* UNTIL 415 PM PDT

* AT 336 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DOG VALLEY...OR ABOUT NEAR STAMPEDE
  RESERVOIR...AND MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOG VALLEY BY 350 PM PDT.

LAT...LON 3974 12029 3942 12020 3942 12000 3976 12003

$$
FISCHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:16 PM PDT, 26 minutes earlier.

Area forecast discussion, Aug 19, 3:16 PM PDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT THU AUG 19 2004

.SHORT TERM...
A TWO PRONGED CONVECTIVE ATTACK IS UNDER WAY THIS AFTERNOON AS ONE
SHORT WAVE DIVES AT THE AREA FROM CENTRAL OREGON...WHILE A SECOND
SHORT WAVE (CUTTING OFF) IS IN THE PROCESS OF SETTING UP OFF THE
CENTRAL CALIFORNIA COAST. THE TWO SHORT WAVES ARE EXPECTED TO KEEP
AT LEAST ISOLATED SHOWERS AND STORMS GOING THROUGH MUCH OF THE NIGHT
IN OUR EASTERN ZONES.

THE UPPER LOW OFF OF THE CALIFORNIA COAST WILL BE A FACTOR IN OUR
WEATHER THROUGH AT LEAST SATURDAY. WITH PLENTY OF MOISTURE WITH
PWATS OVER .75 INCHES...ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED ACROSS THE REGION DURING THE AFTERNOON AND EVENING EACH
DAY...ALTHOUGH COVERAGE MAY DECREASE A TOUCH FRIDAY WITH LESS UPPER
SUPPORT. BY SUNDAY...MODELS ARE CONVERGING ON A RATHER VIGOROUS
UPPER LOW MOVING THROUGH THE PAC NW. WITH THE GFS ENSEMBLE...12Z
GFS...ECMWF...CANADIAN...AND THE NOGAPS ALL ON BOARD...CONFIDENCE
HAS GONE UP QUITE A BIT ON THIS SOLUTION. WITH THE STRONG UPPER LOW
MOVING THROUGH...WESTERLY WINDS WILL BE ON THE INCREASE (30 TO 40
KTS AT 500 MB)...WHICH WOULD DRY AND STABILIZE MOST OF THE REGION.
I LEFT THE RUNNING SLIGHT CHANCE POPS FOR FAR SOUTHEAST AREAS SUNDAY
IN THE EVENT THAT THE TROUGH BACKS OFF SLIGHTLY...DECREASING THE
DRYING WESTERLY WINDS ENOUGH THERE TO POP A FEW PALTRY SHOWERS OR
STORMS IN THE FAVORED CONVERGENCE ZONES. SNYDER
&&

.LONG TERM...MONDAY THROUGH THURSDAY...
MUCH UNCERTAINTY STILL EXISTS THROUGHOUT THE EXTENDED SO VERY FEW
CHANGES WERE MADE. WENT WITH SLIGHT CHANCE OVER NRN AREAS ON MONDAY
WITH WEAK INSTABILITY AND LINGERING MOISTURE BUT STAYED DRY OVER SRN
ZONES UNDER STABLE AIRMASS. BEYOND THAT...SHOULD BE A SLIGHTLY
COOLER AND DRY PERIOD UNDER NW FLOW WITH TROUGHINESS OVER THE WEST
COAST. WITH AMOUNT OF UNCERTAINTY AND PERIODS OF S/W ENERGY MOVING
BY TO THE NORTH...LEFT CHICKEN POPS IN OVER NRN AREAS TUE AND WED.
GFS TRIES TO BRING ANOTHER DEEP LOW OVER THE W COAST LATE THU SO
WILL HAVE TO WAIT AND SEE WHAT FUTURE MODEL RUNS COME UP WITH.
JORDAN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.CA...NONE.
&&

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.